Spinal myoclonus following intrathecal anaesthesia with prilocaine.
The most frequent causes of spinal myoclonus are spinal cord compression, tumour, vascular myelopathy, infection, demyelinating disease, paraneoplastic syndrome and trauma. It can also be caused by drugs given via the intrathecal and epidural routes (2).
We encountered spinal myoclonus in a patient who received intradural anaesthesia with prilocaine.
A 52-year-old woman presented for extraction of metal from the ankle. She was being successfully treated with fluoxetine for depression. Previous surgery included two interventions for Perone's fracture under spinal anaesthesia with bupivacaine. Both occasions were uneventful. She consented to another spinal anaesthetic.
Perioperative monitoring included electrocardiography, non-invasive blood pressure and pulse oximetry. She was premedicated with 1 mg midazolam and a subarachnoid block was performed at the L3-L4 interspace using a 25 G pencil-point spinal needle with the patient seated. Clear cerebrospinal fluid was seen and 60 mg of 5% hyperbaric prilocaine was injected easily. Adequate sensory and motor block to T8 was achieved after five minutes and surgery took 40 minutes, during which time the patient was comfortable. In the recovery room, 60 minutes after administration of anaesthesia, the patient began to have bilateral, involuntary, asymmetrical and irregular very brief repetitive flexion and extension of the thighs and knees. At this time the sensory block was L3-L4. The movements were 10 to 12 times per minute and the severity and frequency increased gradually to 20 to 25 times per minute over the next five to 15 minutes. She was then given diazepam 5 mg intravenously and the movements became less violent, but persisted for approximately another 60 minutes until resolution with full recovery from spinal anaesthesia. Neurological examination was performed by a neurologist. The patient's reflexes were difficult to assess and the plantar responses were flexor but within normal limits. Serum electrolytes, glucose, calcium and magnesium were normal. She had been conscious and oriented, with stable vital signs, throughout the event.
The patient was admitted to our intermediate care unit for surveillance and was examinated four, eight, 12 and 16 hours later. No abnormal neurologic findings were present and she was discharged.
There was no opportunity to perform an electromyographic study during the attack. Magnetic resonance imaging studies of the spinal cord performed one month later did not demonstrate any abnormality.
Spinal myoclonus is an unusual, self-limiting adverse event during spinal anaesthesia (3). Although the exact aetiology of drug-induced spinal myoclonus is unclear, it has been postulated that reduced activity of inhibitory pathways or increased excitability of facilitatory mechanisms at the level of motor neurones or interneurones is responsible.
In 1979 Fox, Villanueva and Schutta reported the first case of myoclonus after spinal anaesthesia with tetracaine (1). There are still very few reports of myoclonus due to spinal anaesthesia and most are associated with bupivacaine (2-6). We did not find a previous report of spinal myoclonus associated with prilocaine. In our case report the onset of myoclonus at 60 minutes following spinal anaesthesia was similar to previous case reports except the one described by Menezes et al. Symptoms occurred after a latent period of seven days and it was suggested that trauma to the spinal cord during the spinal-epidural technique might have resulted in transient subacute spinal neuroneitis (4). Our patient's recovery was full and spontaneous after approximately one hour and coincided with dissipation of spinal anaesthesia. As in most previous cases (1-6) there was no residual neurological deficit, so the prognosis of this complication appears to be excellent.
The treatment of spinal myoclonus with diazepam has been reported to be successful (4), but in our patient the intensity of the symptoms disminished without disappearing completely.
Based on the absence of a seizure disorder, a normal neurologic examination and unremarkable follow-up imaging, we conclude that intrathecal prilocaine appears to have been the most likely cause. We postulate that it could have induced spinal cord irritation, resulting in spontaneous, repetitive discharges of the anterior horn cell groups.
Anaesthetists should watch out for this unusual, reversible adverse event associated with spinal anaesthesia. Spinal cord imaging should be considered to exclude potential pathological causes in the setting of newly-diagnosed spinal myoclonus.
(1.) Fox EJ, Villanueva R, Schutta HS. Myoclonus following spinal anaesthesia. Neurology 1979; 29:379-380.
(2.) Celik Y, Bskir DC, Karaca S, Kose Y. Transient segmental spinal myoclonus due to spinal anaesthesia with bupivacaine. J Postgrad Med 2003; 49:286.
(3.) Lin CS, Wei-Hung C, Lee YW. Transient spinal myoclonus after spinal anaesthesia with bupivacaine in the perioperation period. Anaesthesist 2008; 57:518.
(4.) Menezes FV, Venkar N. Spinal myoclonus following combined spinal-epidural anaesthesia for caesarean section. Anaesthesia 2006; 61:597-600.
(5.) Batra YK, Rajeev S, Lokesh VC, Rao KL. Spinal myoclonus associated with intrathecal bupivacaine and fentanyl in an infant. Can J Anaesth 2007; 54:587-588.
(6.) Alfa JA, Bamgbade OA. Acute myoclonus following spinal anaesthesia. Eur J Anaesthesiol 2008; 25:256-257.
B. FORES NOVALES
L. AGUILERA CELORRIO
Bilbao, Basque Country, Spain
|Printer friendly Cite/link Email Feedback|
|Author:||Novales, B. Fores; Celorrio, L. Aguilera|
|Publication:||Anaesthesia and Intensive Care|
|Date:||May 1, 2009|
|Previous Article:||Point-of-care assessment of antiplatelet agents in the perioperative period: a review.|
|Next Article:||A comparison of eosinopenia and C-reactive protein as a marker of bloodstream infections in critically ill patients: a case control study.|